Alert archive / Washington / Snow Squall Warnings in 2024

Snow Squall Warning 1, NWS Spokane, WA

January 11, 2024Chelan County, Douglas County, Washington

NWS Spokane, WA issued this snow squall warning at Jan 11, 2024, 2:31 PM PST for Chelan County, Douglas County, Washington. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2024, 2:31 PM PST (22:31 UTC)
Expired
Jan 11, 2024, 3:00 PM PST
In force
29 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Damage threat
Significant

Counties Chelan County, WA, Douglas County, WA

The radar

The Seattle radar (KATX), 179 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.5 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this snow squall warning went out at Jan 11, 11:07 AM PST, 3 hours 24 minutes earlier.

Area forecast discussion, Jan 11, 11:07 AM PST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1107 AM PST Thu Jan 11 2024

.SYNOPSIS...
Temperatures will become much colder today into early next week
with an Arctic front. This will bring the potential for snow,
blowing snow, and snow squalls the region Thursday into Thursday
night. Bitterly cold wind chills with northerly winds Friday
through Saturday.

&&

.DISCUSSION...

...Morning update...
First punch of the arctic air is pushing through the Inland NW as
a deep surface low has dropped SE toward Lookout Pass.
Isallobaric analysis suggests the low will dip to to the
southeast over the next several hours which will continue to draw
modified arctic air southward through the Okanogan Valley and SE
through the Spokane/CDA area. Meanwhile much colder air remains
bottled up east of the of the MT/ID border. This air will overtake
the area late this afternoon and evening...with plunging
temperatures expected overnight. That's the easier part of the
forecast. The more problematic issue is what to do with the snow.
Earlier this morning we had an intense area of snow associated
with a low-level unstable air mass combined with a robust
shortwave trough. This resulted in a few locations across NE WA
into N ID which saw 1-2" snow amounts per hour and some slick
roadways. For locations across the northern half of WA and the
northern tip of the Panhandle we could very well see a lull in the
action as we have certainly lost a good portion of the
instability and the moisture. However as this stronger punch of
arctic air moves in we could see some locally intense snow
showers, however it isn't likely. The current winter highlights
for NE WA and the Spokane area might not fare too well, however
since some locations got locally heavy snow this morning with some
slick roads we will likely leave in place through the afternoon.

Meanwhile farther south we will maintain this instability and
moisture with moderate southwest flow so additional snow is
expected especially over the Blue Mountains, central Panhandle,
Camas Prairie. We cannot rule out the formation of localized snow
squalls this afternoon, with the potential for a flash freeze this
evening and into the overnight hours as the arctic air moves
overtakes the entire region. fx

...Previous Discussion...
...SNOW WITH BLUSTERY NORTH WINDS AND A CHANCE OF SNOW SQUALLS
THURSDAY FOLLOWED BY BITTERLY COLD TEMPERATURES FRIDAY INTO THE
WEEKEND...

Today into Tonight: An Arctic front is currently hung up along
the East Divide at 2:30 AM this morning. It is common for Arctics
to get hung up as they try to push through the higher terrain off
to the east. Models may be a bit over-anxious is squeezing the
front though. The prognoses is for the front to slowly push
across the Northern Panhandle this morning and then should pick up
steam as it enters eastern Washington this afternoon. Light snow
will develop ahead of the front with radar already picking up on
echos over the Northeast Mountains into the Idaho Panhandle.
Expect this area to expand further south across mainly extreme
eastern Washington and into the Idaho Panhandle through the
afternoon and into the evening today. A big change is the decrease
in moisture to precipitation out. This has led to a substantial
decrease in snowfall totals. As a result, the Winter Storm
Warnings for the Washington Palouse and the Lewiston/Clarkston
areas have been downgraded to Winter Weather Advisories as total
snowfall with this storm looks to come well short of the totals
previously anticipated. As the front moves south, north or
northeast winds will increase down the Okanogan Valley and down
the Purcell Trench from Bonners Ferry to Sandpoint to Post Falls.
The other concern with the front will be for snow squalls. This is
a good set up for developing snow squalls with forecast
parameters highlighting southeast Washington into the southern to
central Idaho Panhandle. Snow squalls are bands of intense snow
that typically come with stronger winds that will result in a
drastic reduction in visibility. These are potential life
threatening for those that are traveling and become caught in a
snow squall. Snowfall totals may have been reduced to advisory
levels on the Washington Palouse, but this area will be a prime
spot for snow squalls this afternoon.

*Arrival of Arctic Front: North winds will begin to channel down
 the Okanogan Valley around sunrise and increase through the day.
 By the afternoon, sustained north winds of 15 to 20 mph will be
 common from Omak onto the Waterville Plateau with gusts to 35 mph
 by sunset. By mid to late morning, north winds will begin to
 increase around Bonners Ferry and Sandpoint with gusts to 25 mph.
 By late afternoon, Couer d'Alene can expect north winds (15 to
 20 mph) and temperatures falling into the teens shortly after
 sunset. North winds will continue to increase through the night
 and spread into the Columbia Basin and central Washington.

*Lowland Snow Amounts: The latest High Resolution Ensemble
 Forecast (HREF) forecasts a sharp gradient in snow amounts along
 the Washington/Idaho border for Thursday with 2 to 5 inches for
 the lowlands of Boundary, Bonner, and Kootenai counties including
 Bonners Ferry, Sandpoint, and Couer d'Alene. Amounts are more in
 the range of up to 1 to 2 inches for Colville, Deer Park, and
 Spokane with lesser amounts in the Columbia Basin. These lowland
 amounts will be important because Thursday's snow will be colder
 and fluffier than we have received in recent events. And with the
 arrival of biting north winds late Thursday into Thursday night,
 blowing snow may be problematic. Snow totals Thursday into
 Thursday evening of 3 to 6 inches will be common from the Silver
 Valley to the valleys of southern Shoshone county to
 Moscow/Pullman. Snow into the night with totals of 4 to 7 for
 the Camas Prairie and Pomeroy will be likely as well.

*Mountain Snow Amounts: Snowfall rates approaching an inch per
 hour are advertised by the HREF across the mountains of north
 Idaho during the morning hours Thursday. With a continuation of
 light to moderate snow through the afternoon and into the
 evening, snow totals of 4 to 8 inches will be common with
 snowfall ratios of 15 to 20:1. Blowing and drifting snow will be
 common for terrain exposed to east or northeast winds. /GKoch

Friday through Saturday night: The arrival of the Arctic airmass
will bring much drier air into the region. This will result in
decreasing chances for additional snowfall, but will deliver
bitterly bitterly cold winds. Temperatures could be record
breaking for some of the coldest on record and also coldest record
highs. Northern mountain valleys may not even warm up above zero
on Friday and Saturday with single digit highs common across the
rest of the lowlands. Talk about cold! Low temperatures will be
below the zero mark both tonight and especially Friday night. This
is extreme cold that we are looking at over the next few days.
Wind chills of 20-30 below zero will be common as well down the
Okanogan Valley, Purcell Trench and out across the exposed areas
of the basin. Frostbite can set in in as little as 10-20 minutes
with temperatures and wind chills this cold. /SVH

Sunday through Wednesday: Bitter cold will continue early next week.
Though not as cold as Friday and Saturday, temps for Sunday and
Monday will still remain well below normal. Precip chances and
moisture have been trending downward with generally dry conditions
anticipated for Sunday and Monday. For Tuesday and Wednesday, temps
begin to moderate more notably, though you'll still be inclined to
leave your beach gear in storage for the time being. Chances for
light snow return to the forecast for Tuesday and Wednesday as well,
as a potential disturbance shifts into the Inland Northwest.
Something to watch in the coming days. /KD

&&

.AVIATION...

18Z TAFS: Intense snow associated with a compact upper level
disturbance tracked through the KGEG-KSFF-KCOE corridor right
around issuance time, however that feature has now pushed SE into
the central ID with periods of moderate to heavy snow expected
there with IFR conditions. For KGEG-KSFF-KCOE we will likely see
MVFR and occasional VFR conditions due to cigs. As a stronger
arctic front pushes in from the NE late this afternoon or early
evening we could see the reformation of snow showers and possible
IFR conditions but only light accumulations are expected. For KMWH
and KEAT primarily VFR conditions are expected with increasing
north winds however like the other sites there will be a small
chance of snow showers in KMWH with the arctic front this evening.
The toughest locations will be KPUW and KLWS which should see
southwest winds of 30-40 mph and some occasional snow showers
through early afternoon. Later this afternoon and evening as the
arctic front moves into these locations we should see a better
chance of MVFR and possible IFR conditions from snow. Several
inches of snow still look possible for KPUW and around an inch for
KLWS. It should be relatively light and fluffy snow which could
lead to blowing and drifting later tonight. Later in the TAF
period all sites, save KLWS will likely see VFR conditions with
clearing skies behind the arctic front. fx

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
on the snow and arctic from moving through. Low to Moderate
confidence in snow squalls.

------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https://www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        29  -7   2 -11   3  -4 /  90  30   0   0   0  10
Coeur d'Alene  26 -10   0 -15   2  -7 / 100  30   0   0   0   0
Pullman        31  -2   7  -9   8  -2 /  70  80   0   0  10  20
Lewiston       39   9  18   1  11   5 /  90  90  10   0  10  20
Colville       24 -13   3 -17   2 -11 /  90  10   0   0   0   0
Sandpoint      20 -10  -2 -14  -1  -7 / 100  30  10   0   0   0
Kellogg        27 -13   1 -18   2  -9 / 100  70  40   0   0  10
Moses Lake     34   3  11  -1  10   2 /  40  30   0   0  10  10
Wenatchee      33   3   8  -2   6   1 /  40  40  10   0  10  10
Omak           24  -4   5  -7   6  -1 /  30  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 AM PST Friday for Coeur d'Alene
     Area-Lewiston Area-Northern Panhandle.

     Wind Chill Watch from 10 PM PST this evening through Sunday
     morning for Central Panhandle Mountains-Coeur d'Alene Area-
     Idaho Palouse-Northern Panhandle.

     Winter Storm Warning until 4 AM PST Friday for Central Panhandle
     Mountains-Idaho Palouse-Lewis and Southern Nez Perce
     Counties.

WA...Winter Weather Advisory until 4 AM PST Friday for Lower Garfield
     and Asotin Counties-Northeast Mountains-Spokane Area-
     Washington Palouse.

     Wind Chill Watch from 10 PM PST this evening through Sunday
     morning for Spokane Area-Upper Columbia Basin-Washington
     Palouse.

     Winter Storm Warning until 4 AM PST Friday for Western Chelan
     County.

     Winter Storm Warning until 10 AM PST Friday for Northeast Blue
     Mountains.

     Wind Chill Watch from 10 PM PST this evening through Saturday
     morning for Okanogan Valley-Waterville Plateau.

&&

In the hours before

Local storm report, Jan 11, 9:38 AM PST, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
938 AM PST Thu Jan 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     Snow             Oldtown                 48.19N 117.03W
01/11/2024  M2.0 inch        Bonner             ID   Public

            2 inches of snow in 2 hours.

0922 AM     Snow             3 E Priest River        48.19N 116.85W
01/11/2024  M4.0 inch        Bonner             ID   Public

            4 inches in 2 hours at an elevation of 3500
            feet near Priest River. Location estimated
            based off reported elevation near Priest
            River.

&&
Local storm report, Jan 11, 10:59 AM PST, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
1059 AM PST Thu Jan 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Snow             Twin Lakes              47.86N 116.86W
01/11/2024  M2.5 inch        Kootenai           ID   Public

            facebook report 2.5 inches in 90 minutes.

&&
Local storm report, Jan 11, 11:10 AM PST, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
1110 AM PST Thu Jan 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Snow             2 N Clark Fork          48.18N 116.18W
01/11/2024  E8.0 inch        Bonner             ID   Public

            Facebook report. Over 8 inches since 5:30 am
            and still coming down. 2300 feet elevation.

&&
Special weather statement, Jan 11, 11:38 AM PST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Spokane WA
1138 AM PST Thu Jan 11 2024

IDZ003-004-026-WAZ033-112015-
Central Panhandle Mountains-Lewiston Area-Idaho Palouse-Washington
Palouse-
1138 AM PST Thu Jan 11 2024

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN LATAH...
NORTHWESTERN NEZ PERCE AND SOUTHEASTERN WHITMAN COUNTIES...

At 1136 AM PST, an area of moderate to heavy snow showers was
located near the Pullman and Moscow areas and moving east at 30 MPH.

Winds in excess of 30 mph are possible with this area of heavy snow
along with drifting snow.

Locations impacted include...
Pullman, Moscow, Troy, Deary, Bovill, Colton, Uniontown, Helmer, and
Joel.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 332 and 348.
 U.S. Highway 195 in Washington between mile markers 5 and 22.

Visibilities will drop quickly to less than a half mile in this area
of heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

&&

LAT...LON 4651 11718 4672 11731 4677 11701 4689 11674
      4702 11642 4669 11637
TIME...MOT...LOC 1936Z 266DEG 32KT 4674 11685

JW
Local storm report, Jan 11, 12:02 PM PST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
1202 PM PST Thu Jan 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Snow             3 SW Clayton            47.98N 117.61W
01/11/2024  M2.4 inch        Stevens            WA   Cocorahs

&&
Special weather statement, Jan 11, 2:02 PM PST, 29 minutes before
Special Weather Statement
National Weather Service Spokane WA
202 PM PST Thu Jan 11 2024

WAZ041-044-047-048-112330-
Central Chelan County-Waterville Plateau-Western Chelan
County-Wenatchee Area-
202 PM PST Thu Jan 11 2024

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHWESTERN DOUGLAS AND
SOUTHWESTERN CHELAN COUNTIES...

At 159 PM PST, an area of heavy snow was impacting areas from
Stevens Pass into the Wenatchee area. The snow will continue to be
extremely heavy on Stevens Pass, with snow rates up to 6" per hour.
Drivers should be ready for extremely challenging if not impossible
driving conditions over Stevens Pass.

Locations impacted include...
Wenatchee, East Wenatchee, Cashmere, Leavenworth, Rock Island, East
Wenatchee Bench, South Wenatchee, West Wenatchee, Stevens Pass,
Sunnyslope, Ida Creek Campground, Tumwater Campground, Eightmile
Campground, Bridge Creek Campground, Dryden, Eight Mile Campground,
Malaga, Rock Island Campground, Chatter Creek Campground, and
Monitor.

This includes the following highways...
 U.S. Highway 2 in Washington between mile markers 65 and 74, and
between mile markers 89 and 131.
 U.S. Highway 97 in Washington between mile markers 177 and 184.

Visibilities will drop quickly to less than a quarter mile in this
area of heavy snow.

&&

LAT...LON 4768 12113 4771 12106 4778 12112 4783 12107
      4783 12111 4785 12111 4743 12005 4728 12014
      4761 12113 4762 12111 4764 12113
TIME...MOT...LOC 2159Z 266DEG 49KT 4775 12082

JW

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 12:06 PM PSTWind Chill WarningOTXAdams, Douglas, Ferry, Grant, Lincoln, Okanogan and 4 more72 hr
Jan 11, 2:02 PM PSTSpecial Weather StatementOTXChelan88 min
Jan 11, 2:41 PM PSTWind Chill AdvisoryOTXAdams, Asotin, Chelan, Douglas, Garfield, Grant69 hr
Jan 11, 2:48 PM PSTSpecial Weather StatementOTXGrant42 min
Jan 11, 3:43 PM PSTSnow Squall Warning Significant damage threatOTXGrant32 min
Jan 11, 8:58 AM PSTSpecial Weather StatementOTXKootenai32 min
Jan 11, 9:29 AM PSTSpecial Weather StatementOTXBonner, Kootenai61 min
Jan 11, 11:38 AM PSTSpecial Weather StatementOTXLatah37 min
Jan 11, 3:23 PM PSTSpecial Weather StatementOTXBenewah, Latah67 min

Nearby

Snow Squall Warnings in Washington, 2024Every snow squall warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.